Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 280, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2020, 9:49 PM CDT for Stutsman County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2020, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 23, 2020, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:07 PM CDT | HAIL 1 | Cleveland, ND | PUBLIC REPORT RELAYED THROUGH BROADCAST MEDIA. |
| Aug 23, 10:07 PM CDT | HAIL 1 | Cleveland, ND | RELAYED THROUGH BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
462
WUUS53 KBIS 240249
SVRBIS
NDC093-240345-
/O.NEW.KBIS.SV.W.0280.200824T0249Z-200824T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
949 PM CDT Sun Aug 23 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Stutsman County in southeastern North Dakota...
* Until 1045 PM CDT.
* At 948 PM CDT, a severe thunderstorm was located near Medina,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cleveland around 1005 PM CDT.
Other locations impacted by this severe thunderstorm include
Eldridge, Chase Lake, Sydney and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4665 9868 4688 9945 4698 9945 4698 9948
4708 9948 4691 9856
TIME...MOT...LOC 0248Z 294DEG 23KT 4694 9924
HAIL...1.25IN
WIND...60MPH
$$
SCHILD1 follow-up statement
055
WWUS53 KBIS 240328
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1028 PM CDT Sun Aug 23 2020
NDC093-240345-
/O.CON.KBIS.SV.W.0280.000000T0000Z-200824T0345Z/
Stutsman ND-
1028 PM CDT Sun Aug 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN STUTSMAN COUNTY...
At 1027 PM CDT, a severe thunderstorm was located 8 miles southwest
of Jamestown, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Stutsman County, including the following locations...
Eldridge, Sydney and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4665 9868 4689 9936 4701 9909 4691 9856
TIME...MOT...LOC 0327Z 292DEG 29KT 4682 9884
HAIL...1.00IN
WIND...60MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:23 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 23, 9:23 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 923 PM CDT Sun Aug 23 2020 .MESOSCALE DISCUSSION... Issued at 915 PM CDT Sun Aug 23 2020 Thunderstorms were increasing and building back toward the west along ND Highway 36 running from northwest of Jamestown to north of Bismarck, an east to west oriented line. Another line of storms extended also east to west from northern Foster County to near Fessenden in Wells County. These storms are north of the surface boundary that pushed through late this afternoon. These storms were in an area of 2-3,000 J/Kg MUCAPE, 700-500MB lapse rates of about 7.5 C and deep layer moisture flux convergence oriented east to west in the area where the storms formed. Earlier CAMS, specifically the HRRR did show this line developing so it is now followed as the CAM of choice. This would bring weak convection just to the west of Bismarck and Mandan so a low pop was introduced for the next several hours. && .UPDATE... Issued at 550 PM CDT Sun Aug 23 2020 Updated pops and expanded severe risk over the southeast part of the forecast area. Two outflow boundaries were pushing south from the convection near Jamestown. Between the tow, near the North and South Dakota border in Dickey County a thunderstorm formed and underwent explosive growth. A new Storm was now forming on the north side of the original Storm. && .SHORT TERM...(This evening through Monday) Issued at 220 PM CDT Sun Aug 23 2020 Thunderstorms forming and propagating along and behind a cold frontal boundary in moving through central and southwest North Dakota. Frontogenetic forcing continues to extend across into the cold air side of the baroclinic zone late this afternoon. We expect storms to primarily be elevated along and north of the cold front. Strong warm advection across the frontal boundary this evening will feed the convection, and if it aligns into an east west convective line there will be some training possibilities, which suggests a potential for heavy rain this evening in the central James river Valley. We have messaged this in the Weather Story and Hazardous Weather outlook for tonight. Tonights lows will be in the lower 50s north and the lower 60s south. On Monday dry weather is expected. We used the smoke information from the HRRR model which keeps considerable elevated smoke across the region tonight and Monday. Highs will be in the 80s to lower 90s. .LONG TERM...(Monday night through Sunday) Issued at 220 PM CDT Sun Aug 23 2020 The initial H500 pattern with a ridge across the western US will gradually flatten as shortwave energy moves through the northern plains this coming week. This will tend to bing an active pattern with chances for thunderstorms Tuesday through Thursday, and again Saturday and Sunday. There is the potential for strong to severe thunderstorms Tuesday and Tuesday night with better CAPE and Shear with a cold frontal passage. Temperatures will be above normal through Tuesday, then normal or slightly below normal Thursday and Friday. Although warmer temperatures may be seen next weekend, some extended analogues are starting to hint at much cooler weather in the 6 to 10 day period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 915 PM CDT Sun Aug 23 2020 KDIK-KXWA-KMOT will be VFR. Scattered to numerous thunderstorms are forecast from just north of KBIS through KJMS until about 24/08Z. Then MVFR ceilings possible at KJMS between 08Z and 15Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...JPM UPDATE...JPM SHORT TERM...WAA LONG TERM...WAA AVIATION...JPM
Hazardous weather outlook, Aug 23, 9:34 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 934 PM CDT Sun Aug 23 2020 NDZ001>005-009>013-017>021-031>034-040>045-250245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 934 PM CDT Sun Aug 23 2020 /834 PM MDT Sun Aug 23 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms during the middle part of the week and if storms form, they could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-035-046-250245- Sheridan-Wells-Burleigh-Emmons- 934 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Tonight An isolated thunderstorm in possible this Sunday night. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms during the middle part of the week and if storms form, they could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-036-037-047-048-050-051-250245- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 934 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms this Sunday night and a few could be severe with the main threat being large hail, between half dollar and golf ball size. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms during the middle part of the week and if storms form, they could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Local storm report, Aug 23, 5:34 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 W FORBES 45.95N 98.85W
08/23/2020 E1.50 INCH DICKEY ND TRAINED SPOTTER
THE LARGEST HAIL RANGED IN SIZE FROM QUARTER
TO JUST UNDER GOLF BALL SIZE. EDGES OF THE
HAIL WERE VERY JAGGED. HAIL LASTED FROM 500
PM TO 505 PM. VERY LITTLE WIND WITH THE
SEVERE STORM AND 0.25 INCHES OF RAIN TOTAL.
THIS REPORT WAS FROM A NDARB OBSERVER.
&&
JP MARTINLocal storm report, Aug 23, 5:44 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 S ELLENDALE 45.94N 98.53W
08/23/2020 E1.75 INCH DICKEY ND EMERGENCY MNGR
GOLF BALL SIZE HAIL FALLING AT TIME OF CALL.
LOTS OF LIGHTNING.
&&Local storm report, Aug 23, 6:07 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 NNE FORBES 45.97N 98.77W
08/23/2020 M2.50 INCH DICKEY ND TRAINED SPOTTER
HAIL STARTED ABOUT 505 PM AND ENDED AROUND
515 PM. THE LARGEST STONES WERE MEASURED AT
2.50 INCHES DIAMETER. RAIN TOTAL WAS
MEASURED 0.33 INCHES. VERY LITTLE WIND WITH
THE STORM. THIS WAS AN NDARB OBSERVER
REPORT.
&&
JP MARTINSpecial weather statement, Aug 23, 8:27 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
827 PM CDT Sun Aug 23 2020
NDZ037-048-240200-
La Moure ND-Stutsman ND-
827 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 900 PM CDT...
At 826 PM CDT, a strong thunderstorm was located near Montpelier, or
19 miles southeast of Jamestown, moving northeast at 10 mph.
Nickel size hail will be possible with this storm.
Locations near the path of this storm include...
Adrian and Montpelier.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4654 9856 4665 9867 4679 9844 4663 9844
4663 9831
TIME...MOT...LOC 0126Z 242DEG 10KT 4666 9853
SCHILDLocal storm report, Aug 23, 8:34 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 NNE GUELPH 46.08N 98.22W
08/23/2020 E1.00 INCH DICKEY ND PUBLIC
&&Special weather statement, Aug 23, 8:41 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
841 PM CDT Sun Aug 23 2020
NDZ037-240200-
Stutsman ND-
841 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 900 PM CDT...
At 841 PM CDT, a strong thunderstorm was located near Spiritwood, or
10 miles northeast of Jamestown, moving east at 40 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Spiritwood Lake and Spiritwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4694 9864 4707 9866 4709 9847 4698 9847
4698 9844 4690 9844
TIME...MOT...LOC 0141Z 271DEG 35KT 4700 9853
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:27 PM CDT | Special Weather Statement | BIS | LaMoure | 33 min |
| Aug 23, 8:41 PM CDT | Special Weather Statement | BIS | Stutsman | 19 min |
| Aug 23, 8:58 PM CDT | Areal Flood Advisory | BIS | Foster, Wells | 6 hr |
| Aug 23, 9:08 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 23, 9:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 61 min |
| Aug 23, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 56 min |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 64 min |
| Aug 23, 11:47 PM CDT | Special Weather Statement | BIS | Kidder, Stutsman | 43 min |
| Aug 24, 12:07 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 34 min |
| Aug 24, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 45 min |
| Aug 24, 1:03 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 42 min |
| Aug 24, 1:46 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 44 min |
| Aug 24, 1:50 AM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 9 hr |
| Aug 24, 1:55 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 50 min |
| Aug 24, 2:16 AM CDT | Special Weather Statement | BIS | LaMoure | 44 min |
| Aug 24, 2:48 AM CDT | Special Weather Statement | BIS | Stutsman | 42 min |
| Aug 24, 3:15 AM CDT | Special Weather Statement | BIS | LaMoure | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.